Sertraline (SSRI) causing persistent IBS symptoms?

Hello! I have been suffering with constant (although fluctuating) IBS symptoms for almost 2 months now. I have classic symptoms - constant bloating from morning til night but worseing throughout the day, intermittent diarrhoea and constipation, terrible gas, almost constant cramping in my lower abdomen a bit like period pain but relatively mild, lower back pain sometimes and headaches, tiredness etc. It's wonderful! It is now having a significant impact on my life and wellbeing. I can't plan anything!

I have probably had IBS for several years but I also have coeliac disease and have been on a complete gluten free diet for about 2 years. I have been taking 50mg sertraline for 7 months now and have had intermittent stomach troubles since starting it (nothing new for me though). However, I started to get horrendous acid indigestion and heart burn in Jan/Feb, about 2 months after starting sertraline. I had never had this before. I changed the time of taking my sertraline to the am in March and the heart burn stopped completely.

The current problems started at the beginning of April very suddenly and have not stopped since.

My GP raised the possibility that sertraline could be the culprit but is reluctant to take me off it. She prescribed mebeverine and peppermint oil 3x a day but it does jack all. I have removed lactose to no avail.

Has anybody else had a similar experience with an SSRI antidepressant? I don't know whether to come off it or try another type of medication.

Thank you in advance

6 Replies

  • I have also had the same symptoms, acute chronic diarrhoea, bloating and wind. I started taking sertraline in Feb 2015 and the IBS type symptoms starting around the end of March. I was taken off the sertraline mid April but my symptoms persist. I had a colonoscopy Thurs 4th June 2015. All normal....just been into GP (Monday 8th 2015) and she has reissued the setraline. I have a family history of Crohns but the hospital and my GP are almost certain it is not that. (Although my Mum, when I describe my symptoms is pretty sure that's what it is!!!). The oddest thing is, that although I haven't had a 'normal' stool for nearly four months, I have put on 1/2 stone....doesn't make any sense at all. Some biopsies were taken during the colonoscopy so maybe that will shed some light.....not putting any money on it though!!!! The long and short is, that the GP doesn't believe the setraline is linked to the IBS symptoms. So the merry-go-round continues. Will add update when I have biopsy report.


  • Isn't it a nightmare! I haven't had a colonoscopy yet. After a particularly bad day last Thurs I've not taken the sertraline since. I still have bloating and occasional cramps but it hasn't been nearly as bad! Will see how I go after a couple of weeks. If it's a placebo effect then that's fine by me! Good luck with yours, I had wondered myself about Chrons but I understand that pain and weight loss are major symptoms. I haven't lost any weight thru this either.

  • Just a heads up....I had pretty bad withdrawal symptoms when I stopped the setraline. Dizziness, mood swings and the most annoying 'vibration' feeling in my teeth and jaw. It never rains but

  • I'm off the sertraline now and my stomach has improved dramatically! The GP said it could be a complication of my Coeliacs.

    The withdrawal symptoms were pretty rubbish for a while!

  • I started having IBS symptons after I started taking Sertraline. That drug triggered it!!! I quit taking it and the symptoms are notnas bad but persist. Do I have this the rest of my life? IBS is not one of the listed side effects they just list nausua and/diarrhea!! Anyone else recover?

  • From what I've read, SSRIs are a factor in some forms of colitis, especially microscopic types, which can't seen except, yes, with a microscope. I'll soon be having another colonoscopy because the first doc didn't take any biopsies because everything looked ok...

You may also like...